Alert archive / Nevada / Wind Advisories in 2022
Wind Advisory 42, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 10, 2022, 4:11 AM PST for Clark County, Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Dec 10, 2022, 4:00 PM PST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2022, 4:11 AM PST (12:11 UTC)
- In effect from
- Dec 10, 2022, 4:00 PM PST
- Expired
- Dec 11, 2022, 7:00 PM PST
- In force
- 27 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 140 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 0.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS75 KVEF 101211 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 411 AM PST Sat Dec 10 2022 CAZ520-522-523-NVZ014-017-110000- /O.NEW.KVEF.WI.Y.0042.221211T0000Z-221211T1800Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 411 AM PST Sat Dec 10 2022 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 to 55 mph possible. * WHERE...In California, Owens Valley, Death Valley National Park and Western Mojave Desert. In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. * WHEN...From 4 PM this afternoon to 10 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects, tree limbs could be blown down and a few power outages may result. Periods of blowing dust will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
466 WWUS75 KVEF 102324 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 324 PM PST Sat Dec 10 2022 CAZ520-522-523-NVZ014-017-111800- /O.CON.KVEF.WI.Y.0042.221211T0000Z-221211T1800Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 324 PM PST Sat Dec 10 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 to 55 mph possible. * WHERE...In California, Owens Valley, Death Valley National Park and Western Mojave Desert. In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. * WHEN...From 4 PM this afternoon to 10 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects, tree limbs could be blown down and a few power outages may result. Periods of blowing dust will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
427 WWUS75 KVEF 110840 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1240 AM PST Sun Dec 11 2022 AZZ001-003-036-NVZ021-111800- /O.EXB.KVEF.WI.Y.0042.221211T1500Z-221212T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 1240 AM PST Sun Dec 11 2022 /140 AM MST Sun Dec 11 2022/ ...WIND ADVISORY IN EFFECT FROM 7 AM PST / 8 AM MST THIS MORNING TO 7 PM PST / 8 PM MST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Northwest Plateau, Northwest Deserts and Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...From 7 AM PST / 8 AM MST this morning to 7 PM PST / 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects, tree limbs could be blown down and a few power outages may result. Periods of blowing dust will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ520-522-523-NVZ014-017-111800- /O.CON.KVEF.WI.Y.0042.000000T0000Z-221211T1800Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 1240 AM PST Sun Dec 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...South winds 25 to 35 mph with gusts up to 45 to 55 mph possible. * WHERE...In California, Owens Valley, Death Valley National Park and Western Mojave Desert. In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. * WHEN...From 4 PM this afternoon to 10 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects, tree limbs could be blown down and a few power outages may result. Periods of blowing dust will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
351 WWUS75 KVEF 111738 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 938 AM PST Sun Dec 11 2022 CAZ520-522-523-NVZ014-017-111845- /O.EXP.KVEF.WI.Y.0042.000000T0000Z-221211T1800Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 938 AM PST Sun Dec 11 2022 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... The main band of rain and snow has moved into Inyo, western San Bernardino, and southern Nye counties. Strong winds which occurred at the onset of rain and snow have ended or will soon end as the air moistens. Chances for snow and strong winds continue for Esmeralda and central Nye counties. The Winter Weather Advisory for this area remains in effect until 4 PM PST. $$ AZZ001-003-036-NVZ021-120300- /O.CON.KVEF.WI.Y.0042.000000T0000Z-221212T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 938 AM PST Sun Dec 11 2022 /1038 AM MST Sun Dec 11 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Northwest Plateau, Northwest Deserts and Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 7 PM PST / 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects, tree limbs could be blown down and a few power outages may result. Periods of blowing dust will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
047 WWUS75 KVEF 120255 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 655 PM PST Sun Dec 11 2022 AZZ001-003-036-NVZ021-120400- /O.EXP.KVEF.WI.Y.0042.000000T0000Z-221212T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 655 PM PST Sun Dec 11 2022 /755 PM MST Sun Dec 11 2022/ ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Wind gusts decreased below 40 mph across Lake Mead and Mohave County Arizona early this evening and gusts generally between 20 and 30 mph can be expected before winds abate late this evening and overnight. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 10, 3:53 AM PST, 18 minutes earlier.
Area forecast discussion, Dec 10, 3:53 AM PST, 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 353 AM PST Sat Dec 10 2022 .SYNOPSIS...A major winter weather system is still on track to impact the forecast area this weekend and early next week. This system will bring strong winds, desert valley rain, heavy snow to the mountains and cold temperatures after its all said and done. Several winter weather headlines are in effect beginning today through Monday morning. && .SHORT TERM...Today through Monday. A 3 sigma anomaly low (science for very strong) will be responsible for a major winter event over the western CONUS this weekend beginning this morning. The first stage of this storm will be a fairly typical, in that another round of 2-3 feet of new snow could be produced in the Sierra including Aspendell as a robust AR traverses the state of California from north to south and slams into the Sierra Nevada. Both due to the strength of IVT vector magnitude but also low level moisture flux more oblique to the Sierra ridge, healthy precip should eventually bleed over into the Owens Valley by late tonight. This is also when snow levels will begin decreasing as the parent low begins to come onshore. This is where a significant amount of uncertainty exists...how much, if any, snow could the Owens Valley receive? If you were to look at the EC/GEFS means (or their deterministic outcomes), they'd say a potentially record snow event, but if you compared that to the HREF ensemble max, barely any. So somewhere in that range is where the reality seems to be. The difficulty here is resolving the complex terrain of the Owens Valley, where the coarser synoptic models and even coarser yet ensemble members can barely "see" the valley compared to the Sierra and White Mountains on either side. So it makes sense they are showing comparable snowfall to say...Mammoth. However, the much higher resolution HREF members 'can' see this topography and significantly reduce the snowfall amounts, accounting for the warmer/drier air in the low levels. Diving into the individual hi-res forecast soundings, snow levels appear to drop to the elevation of Bishop as the IVT strength begins to decline, early Sunday morning. So will there be snow of some kind for a few hours Sunday morning? It seems like that is pretty likely, but it would be mixed in with rain initially, and rates should be light as the IVT backs off. Lows are forecast to fall into the low to mid 30s Sunday morning as well, so doubtful that much would accumulate on roadways. Thus, opted not to issue any winter products for the Owens Valley as impacts just don't seem to be significant with the expected snowfall there. That being said, if snow levels fall just a few hundred feet lower, earlier, which is entirely possible, a short fuse product may be needed. But NBM probabilities have the 90th percentile for snowfall at 2", which would technically be below advisory criteria. That being said, a prolonged period of mostly rain is expected, in which moderate rainfall will potentially last 8-12 hours from Saturday evening through Sunday morning. QPF totals are between 0.75 - 1.00" of total precip for this event at this time, so some minor/moderate runoff concerns could occur during this period. Additionally, a very strong mid and upper level jet is progged to sweep over the region late today through Sunday morning, increasing winds across much of the western CWA. So issued a wind advisory for all the areas that are not already under a winter product mentioning strong winds. That includes much of Inyo County, western San Bern, Esmeralda, and Nye counties through Sunday morning. Heading into Sunday, precip should spread eastward as snow levels begin to drop area wide. This should result in rain transitioning to snow...first in Esmeralda/Nye, then later into Lincoln, northern Mohave and southwest Utah as the low continues eastward. The most significant snowfall outside of the Sierra looks like it could be the Spring Mountains as the aforementioned jet streak hits the topography producing a very favorable upslope situation. The remnant moisture flux from the IVT plume will be present while this happens and should create ideal dynamics for heavy snowfall for much of the Springs. This should begin early Sunday morning and last through about sunset Sunday night per the latest HREF timing. In that time, 6-8 inches could occur from 5-6kft, 8-12 from 6-7kft and well over 12" above that. Finally, heading into Sunday night and Monday, a band of rain and snow showers should be pushing east into the CRV as well as Mohave County as snow levels plummet to the west. Snow totals have been trending upward for the Arizona Strip as enhancement over high terrain comes into play, but uncertainty is still quite high as this band could be moving rather quickly. Went ahead and issued a Winter Storm Watch for AZ001 in line with SLC/FGZ to the north and east for now, but would not be surprised if this is only upgraded to an advisory. Latest NBM has PoP/QPF completely over by 18Z Monday, signaling the end of this round of winter weather. .LONG TERM...Tuesday through Friday. The new NBM sweeps the weekend system eastward with dry conditions area wide on Tuesday. 00z model data continues to show unseasonably cold temperatures settling in for an extended stay through this long term period. Morning low temperatures are forecast to drop to near or below freezing across much of the area with the exception of some of our lowest desert locations. Daytime high temperatures are forecast to be around 6-8 degrees below normal during this 4-day period. Some areas including Kingman my see morning lows flirting with hard freeze criteria by Wednesday. Even if it doesn't end up meeting criteria for a hard freeze, they will certainly see temperatures at or below freezing for 12-14 hours on multiple days during the middle to latter part of the week. Comparing the GEFS and EC ENS ensemble mean output shows north to northwest flow continuing over our area on Tuesday followed by zonal to southwest flow by the end of the week - depending on the ensemble system. It is sufficient to say, uncertainty in the pattern is high and confidence is low regarding the synoptic features of the pattern with zero confidence in details at the smaller regional scale. One area of relatively high confidence is the overall cooler than normal pattern doesn't show any sign of ending anytime soon. && .AVIATION...For Harry Reid...Light and variable winds expected through the morning, with a favored easterly direction. Late- afternoon into the evening, south-southwesterly winds will start to set up, generally between 8 and 12 kts. Isolated gusts between 15 and 20 kts expected after sunset, but will not be frequent enough to warrant mention in prevailing TAF. Through the morning on Sunday, southwesterly winds will increase in speed, with gusts to 25 kts possible through the day. SCT-BKN aoa 25 kft through the day today, with ceilings dropping to aoa 15 kft tonight. For the rest of southern Nevada, southeastern California, and northwestern Arizona...Breezy southerly winds will set up across the region today, with highest gusts across Inyo County in California and southwestern Nevada. KBIH will experience south-southeasterly gusts to 30 kts through the day, lasting through the early overnight hours. The remaining TAF sites will experience breeziness, with speeds generally between 8 and 12 kts with isolated gusts. Sunday, south-southwesterly gusts move through the region, with gusts 25-30 kts at KLAS, KHND, KVGT, KDAG, KEED, and KIFP. SCT-BKN aoa 25 kft through the day today, with ceilings dropping to aoa 15 kft tonight. The exception will be KBIH, where ceilings will drop below 10 kft at times today. Sunday, precipitation chances at the KBIH terminal will allow ceilings to drop below 5 kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...TB3 LONG TERM...Salmen AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 4:06 AM PST | Winter Weather Advisory | VEF | Esmeralda, Nye | 36 hr |
| Dec 10, 4:06 AM PST | Winter Storm Watch | VEF | Mohave | 8 hr |
| Dec 10, 11:41 AM PST | Winter Weather Advisory | VEF | Mohave | 37 hr |
Nearby
Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.